My feed
Premium

Please
or
to access all these features

Mumsnet doesn't verify the qualifications of users. If you have medical concerns, please consult a healthcare professional.

Autoimmune disease

Prednisolone

28 replies

Minimammoth · 29/11/2018 18:04

I have been on this for the last 6 months and struggle with some of the side effects. I am only now beginning to understand how to take care of myself, as I know it will take me a couple of years to get off them ( hopeful)
So I thought a support thread might be useful.
Please share you experiences. I am currently looking at how diet might help.

OP posts:
MrsMWA · 30/11/2018 07:13

I refuse to take it and would rather struggle on. My Rheumatologist accepts my decision, can you cope without it?

Fairylea · 30/11/2018 07:29

My mum has taken it for 30 years at 20-40mg per day to control her Crohn’s disease. She is now 70 and hasn’t needed any specialist or hospital involvement since she started taking it, it controls her symptoms better than any of the other drugs offered to her. She does have some side effects but the benefits outweigh them.

I also take pred or hydrocortisone for Addison’s disease (and asthma). For the Addison’s disease I would literally be dead without them.

I think it depends on the reason you’re taking them obviously and how essential they are but steroids can be amazing if taken for certain things...

Just thought I’d post that before everyone comes on and says how awful they are!

Minimammoth · 30/11/2018 08:30

I am on a reducing program, so I am hoping that I will get off them eventually. But not taking them is not an option, as the risk without then is blindness or stroke.
I find that tiredness and muscle weakness, is the problem for me. ( but better than blindness or stroke).
I am trying to see them as a friend, rather than enemy.

OP posts:
Minimammoth · 30/11/2018 20:41

Weight gain is another issue, I seriously need to loose couple of stone.

OP posts:
gobbin · 02/12/2018 13:42

Weight gain is another issue, I seriously need to loose couple of stone

As you probably know, that’s the steroids and honestly, it’s not worth fighting, just try not to overeat (hard I know when you look at your meal and think ‘I could eat that all over again!’)

Once you come off the steroids and eat normally the weight will come off.

onemouseplace · 02/12/2018 13:52

I've been on pred for just over 10 years now . I have ulcerative colitis and am on other immuno suppressants in addition, but I find the pred very useful as I can immediately increase the dose if I have a bad flare up, and then taper down as needed.

I started off many years ago around 40mg a day and I'm now on 5mg - I think I could come off, but I have been on so long that the last time I tried to taper down I was just so tired and washed out I didn't think it was worth it.

Weight wise - I'm carrying about 2 stone more than I would like - and this is mostly round my stomach area. I always used to have a waist and I'm pretty sure the steroids have contributed to my change of shape. That and 3 pregnancies and an overly sweet tooth.

I did go through a period of getting steroid related acne, but that seems to have calmed down for the last few years (and I've been seeing a dermatologist who has done wonders for my skin in general).

christmaschristmaschristmas · 02/12/2018 18:23

I've taken pred for years - so has my teen DD.

We truly don't get many side effects. Both a bit porky round the middle, slight moon face each but that's it luckily.

It is the most amazing drug in the world for DDs IBD and my asthma.

christmaschristmaschristmas · 02/12/2018 18:23

@onemouseplace the steroids redistribute fat from your limbs to your stomach, back bra strap area and face. The joys!

Minimammoth · 03/12/2018 13:29

That is helpful to know gobbin I think I am going to be another year before I’m off them completely, as long as I don’t flare up. Yes I have a round face, and I’ve give up my bra, as there was more flesh outside it that insideGrin. I am sure I am not burning up calories either, as my energy is pretty low, so after 20mins I’m done in.
It is indeed an amazing drug though.

OP posts:
Minta85 · 07/12/2018 13:36

I took 10-20mg a day of prednisolone for 2 weeks recently. It was fantastic for getting rid of my psoriasis and all-body itchiness. But it didn't help my swollen glands / general inflammation at all. Does anyone think that maybe the dose was too low, or that I wasn't on it for long enough?

Minimammoth · 07/12/2018 14:42

I don’t know Minta, I think you would need to consult a specialist I was on a reducing dose, and got to 10, when GCA symptoms showed up, they put the dose up to 40 immediately.
I guess some inflammation is a bit more stubborn

OP posts:
Minta85 · 07/12/2018 16:23

Thanks Minimammoth, yes maybe I needed more than 20mg. I was nervous about increasing the dose further as was concerned that it would be more difficult to taper off.

Minimammoth · 07/12/2018 19:54

Do you know what your ESR readings were? That’s the blood test which measures the inflammatory markers in your blood. Yes it will take longer to come off, but maybe you need to get the inflammation down. I guess it depends on the health risks.

OP posts:
Neurotrash · 10/12/2018 17:44

Hi,

I appreciate this is no where near as bad as many on this thread but I was wondering if 5 days of 30mg for asthma flare could cause a few withdrawal effects? Aches, weakness, fatigue. Pains in my face. Finished on Friday. I had another 5 day course a month before. Bastard viruses. I'm on thyroxine and was once tested for Addison's disease but clear however I do lean towards the skinny sort/ bit hypermobile so I can crash quite easily if too many things pile up. Plus bf a 7 mo old who thinks sleep is overrated. It could be the virus of course and my peak flow still isn't completely right.

Minimammoth · 10/12/2018 21:37

Hi neuro, I don’t think any of us are experts, but I do think that Pred brings about some of those symptoms, I have been aware of them certainly but keep being told no it’s not the steroid. Fatigue and muscle weekness are on my list.
Hope you improve soon. Get as much rest as you can.

OP posts:
Neurotrash · 11/12/2018 06:45

Thank you. I asked a Gp friend but they thought it would probably only be with a two week course.

Maybe it's a bastard virus in the mix too.

Minimammoth · 11/12/2018 07:10

Not to mention the small babe. You have a lot to make you exhausted.

OP posts:
Gilead · 17/12/2018 09:13

I have colitis and have been on them for a year. I'm now pred dependent, which is a tad frustrating! The weight gain has been (and still is) a major problem for me, but as to others have said, the benefits outweigh other stuff. Although I'm off to the docs this morning as I need antibiotics for a sinus infection. I wouldn't normally bother but being immunosuppressed I can't risk not having them to hand.
I also find they help with the RA. I really know it if I drop the dose too much!

UnapologeticallyUnhinged · 17/12/2018 11:34

I suffer from cluster headaches and when the symptoms start I have to take 12 x 5mg tablets immediately then reduce down by one per day. So needless to say I'm taking a LOT.

Even though I now have a figure a robin would envy, I wouldn't be without them. They have changed my life. Although my work colleagues know when I'm on the high doses as I've been known to 'Hulk out' ie. restless, moving furniture around etc.

Minimammoth · 17/12/2018 11:47

It’s interesting to hear how others are being prescribed. I am having recurring bladder infections, so am desperately trying to find a way of not being on anti biotics, repeatedly.
I guess I’ll just have to put up with weight gain, although it bothers me a lot.

OP posts:
Minimammoth · 19/12/2018 18:10

I got this book from Amazon:
Coping with Prednisone. Eugenia Zukerman, and Julie IngelfingerMD
I found it helped me understand side effects and explain the physiological actions of reducing dose.( or not).
I will try to do a link.

OP posts:
UnapologeticallyUnhinged · 19/12/2018 21:17

Thanks! I'm
Gonna check that out!

FrancesFryer · 22/12/2018 21:21

Hi mini
My mum has GCA and is at present reducing her pred. She couldn't go as fast as the doctors wanted her to as she got symptoms back. She is now using the dead slow to stop reducing method. It's taken her a long time but she's now on 3½mg per day

Minimammoth · 23/12/2018 08:57

Hi Frances, I have PMR and GCA. So like your mum I have to go very slow on reducing, getting the symptoms back terrifies me, I think I have Year to go.
I am looking at some supplements now that have inflammatory action, if anyone uses supplements please share.
I am looking at Omega 3, CQ10. Not going with turmeric at the mo, but it’s a worth considering.

OP posts:
Please create an account

To comment on this thread you need to create a Mumsnet account.